Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Denver/Boulder, CO

July 4, 2018Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 4, 2018, 6:02 PM MDT for Larimer County, Colorado. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 6:02 PM MDT (00:02 UTC)
Expired
Jul 4, 2018, 7:11 PM MDT
In force
69 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2796 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS55 KBOU 050002
FFWBOU
COC069-050230-
/O.NEW.KBOU.FF.W.0006.180705T0002Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
602 PM MDT WED JUL 4 2018

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  East central Larimer County in north central Colorado...

* Until 830 PM MDT.

* At 602 PM MDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain near Bellvue. The rain is moving
  northeast at 5 mph. Up to one inch of rain has already fallen.
  Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of east central
  Larimer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause flash flooding of creeks, streams, roads
and culverts in the High Park burn area. Some areas affected include
Rist Canyon, Buckhorn Creek, Redstone Canyon, Stove Prairie, and
gulches draining into the Poudre Canyon along highway 14. Rock slides
or debris flows can also be expected across roads in the burn area.

&&

LAT...LON 4056 10518 4057 10532 4070 10528 4069 10522
      4064 10519

$$

RJK
1 follow-up statement
970 
WGUS75 KBOU 050111
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
711 PM MDT WED JUL 4 2018

COC069-050115-
/O.CAN.KBOU.FF.W.0006.000000T0000Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
711 PM MDT WED JUL 4 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LARIMER COUNTY IS
CANCELLED...

The heavy rain has ended, however light rain showers are still 
expected for the next hour.  Flooding is no longer expected to pose 
a threat. A automated rain gauge over the southeastern High Park 
Burn Area at Redstone Canyon measured 1.10 inches of rain bet ween 
5:00 and 6:00 PM MDT. Please continue to heed any remaining road 
closures.

LAT...LON 4056 10518 4057 10532 4070 10528 4069 10522
      4064 10519

$$

RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:17 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 2:17 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
217 PM MDT Wed Jul 4 2018

.SHORT TERM...(This afternoon through Thursday)
Issued at 230 PM MDT Wed Jul 4 2018

The frontal boundary pushed through earlier this morning turning sfc
winds more northeasterly and increasing moisture over the eastern
plains. Upslope will aid in convective initiation as seen on
visible satellite. There are a few difference scenarios for the
late afternoon and evening depending on how the storms evolve and
the upstream atmospheric conditions. Instability and moisture is
decent over the Front Range with values in the upper 40s to low 50s,
but is much better to the east over Logan, Washington and into KS
where they are in the low 60s. Storms may struggle to move off the
foothills and get into the better instability and moisture during
prime heating time. Latest short term and hires models show mixed
bag of solutions with some returns over the Metro area after 3 pm
and pushing ENE of Denver after 7 pm and continuing to evolve into
the evening hours as it pushes into NE and KS. If storms are able to
make it that far NE, then it will tap into the greater instability
and may be able to produce a severe storm or two with winds and
golfball size hail. Moisture increased two times from yesterday as
seen on morning soundings so storms could also produce copious
lightning and brief moderate rain. Models are also indicating
redevelopment along the southern foothills and Palmer late this
evening after 9 pm that could be the product of strong outflows. If
this comes to fruition some evening firework shows could be in
danger of an isolated storm moving over. This bares watching for the
various outdoor activities in the area.

The storms will move out of the region overnight and some areas on
the plains could see some fog development into the early morning
hours. The upper ridge will move over the state on Thursday pulling
in a 600 mb high. Outside of that instability increases with ML CAPE
over the Denver area in the 1000-1500 j/kg range and upwards of 2500
j/kg to the east. Moisture values continue to be high with PWs well
over one inch. It will be difficult to get large storms with the
ridge over but widespread convection will be possible given
moisture, instability and the aid of an exiting jet max. Storms will
start in the afternoon over the high terrain and plains and continue
into the early evening hours. Moderate to heavy rain will be
possible and with the weak flow aloft storms will not be moving fast
so some minor flooding could occur along with gusty winds and
lighting. Temperatures for Thursday will be cooler than today with
highs only getting into the mid 80s on the plains and 60s in the
mountains.

.LONG TERM...(Thursday night through Tuesday)
Issued at 230 PM MDT Wed Jul 4 2018

Scattered thunderstorms will continue Thursday evening, a few of
which may be severe given MLCAPE of 2000-2500 J/kg. Heavy rain
threat will also be in play with a plume of higher mid level
Specific Humidity shifting across the area. That will drive
Precipitable Water (PW) values up to 1.1 to 1.3 inches across the
plains. Storms will also be slow moving with very weak steering
winds, so expect pulse severe storms with very heavy rain,
isolated large hail, and damaging wet microbursts. We do not
anticipate widespread heavy rainfall at this time, but some areas
will likely see a little too much with potential for local
flooding in burn scars and urban/low lying areas, while other
spots will see little if any rain in typical Colorado fashion.

Most storms should be weakening by late in the evening with
gradual clearing then expected overnight.

By Friday, the heart of a 600 decameter 500 mb high will
retrograde into western Colorado and eastern Utah. This will bring
a drier northerly component aloft across the plains, and usually
this type of pattern will cap off the lower elevations. Latest
model soundings back this up with a developing mid level
inversion. Temperatures will turn hotter again, and this trend
will continue into the weekend with the same pattern holding in
place. The plains will be reaching the 90s each day. In the
mountains, the capping inversion will be weaker due to the
elevated terrain and sufficient mid level moisture trapped under
the ridge, so we'll continue to mention isolated to scattered
storm coverage each day. Fire danger may remain elevated during
this period with possible lightning starts and very warm
temperatures, but hopefully we'll see a little rain from these
storms. Meanwhile, the eastern plains and Palmer Divide may
actually see fire danger increase due to stronger southerly winds.

We don't see a whole lot of change to this weather pattern through
the first half of next week. The GFS is pointing toward a stronger
northern plains short wave which would push a front into northeast
Colorado Wednesday. That could translate to a little cooler
weather with a better chance of storms into Thursday. However, the
ECMWF and even a few of the GFS ensemble members show the ridge
holding strong. We'll be cautiously optimistic at this time
regarding the cold front/storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 230 PM MDT Wed Jul 4 2018

Storms have initiated over the foothills and Palmer that will
move NE and impact area airports between 22 and 03z. Main impacts
will be gusty winds to 35 kts with lightning and brief light to
moderate rain. Winds will be NNE with speeds from 7 to 12 kts and
occasional gusting up to 18 to 25 kts through the afternoon. Winds
will stay predominately from the NE through 16z Thursday with
another possible round of storms later this evening after 4z and
again Thursday afternoon. Ceilings could lower to ILS with 050
possible by 09 to 12z with fog in the vicinity, but should not
impact area terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Barjenbruch
AVIATION...Bowen
Hazardous weather outlook, Jul 4, 9:43 AM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
943 AM MDT Wed Jul 4 2018

COZ030>051-051545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
943 AM MDT Wed Jul 4 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A cold front will move through the region increasing moisture and
helping to increase thunderstorm chances for the afternoon
hours. Storms will develop along the base of the foothills and
Palmer Divide and push northeast into the evening hours. The
Metro area can expect some thunderstorm development after 3 pm
with most of the storms moving east after 7 pm. Main hazards will
be lightning, brief moderate rain and gusty winds. Some storms
could become severe, especially to the east if the storms can tap
into the better moisture. These storms could produce wind gusts up
to 60 mph and large hail. In the mountains storm chances will be
lower but gusty winds and brief rain will be possible with
lightning. Temperatures will be cooler today with highs reaching
into the upper 80s to low 90s on the plains and 60s to 70s in the
mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will redevelop across the entire forecast
area Thursday afternoon and evening. A few of these storms may be
severe with large hail and damaging winds. Heavy rainfall will
also be possible from the stronger storms, with local flooding
possible in burn scars and urban/low lying areas as the storms
will be slow movers.

Isolated to scattered thunderstorms will remain in the forecast
for the mountain areas through the weekend and early next week,
but plains locations will dry out again with hot temperatures
returning.

The fire danger will remain elevated, especially over the high
mountain valley locations and Palmer Divide late this weekend
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM.

In the hours before

Local storm report, Jul 4, 4:09 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     LIMON MUNICIPAL AIRPORT 39.27N 103.67W
07/04/2018  M61 MPH          LINCOLN            CO   ASOS

            ASOS STATION LIC, LIMON MUNICIPAL AIRPORT.

&&
Local storm report, Jul 4, 4:21 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             5 SSE HUDSON            40.00N 104.61W
07/04/2018  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

&&
Local storm report, Jul 4, 5:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
550 PM MDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 SW LOVELAND           40.39N 105.10W
07/04/2018  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&
Local storm report, Jul 4, 5:55 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
555 PM MDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 SW LOVELAND           40.39N 105.10W
07/04/2018  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0416 PM     HAIL             5 SSE HUDSON            40.00N 104.61W
07/04/2018  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0358 PM     TSTM WND GST     LIMON MUNICIPAL AIRPORT 39.27N 103.67W
07/04/2018  M61 MPH          LINCOLN            CO   ASOS

            ASOS STATION LIC, LIMON MUNICIPAL AIRPORT.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:11 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe49 min
Jul 4, 6:28 PM MDTSpecial Weather StatementBOUWeld47 min
Jul 4, 6:29 PM MDTSevere Thunderstorm WarningBOULarimer32 min
Jul 4, 7:15 PM MDTSpecial Weather StatementBOUMorgan45 min
Jul 4, 7:58 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Jul 4, 8:09 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld51 min
Jul 4, 8:14 PM MDTSpecial Weather StatementBOUJefferson46 min
Jul 4, 8:41 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld49 min
Jul 4, 8:56 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld49 min
Jul 4, 9:26 PM MDTSevere Thunderstorm WarningBOUMorgan20 min
Jul 4, 10:34 PM MDTSevere Thunderstorm WarningBOUWashington41 min
Jul 5, 1:27 AM MDTSpecial Weather StatementBOUArapahoe63 min
Jul 5, 2:24 AM MDTSpecial Weather StatementBOUAdams51 min
Jul 5, 10:16 AM MDTFlash Flood WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more9 hr
Jul 5, 1:33 PM MDTTornado Warning Tornado observedBOUPark27 min
Jul 5, 1:34 PM MDTFlash Flood WarningBOUPark66 min
Jul 5, 2:37 PM MDTAreal Flood AdvisoryBOUPark83 min
Jul 5, 3:19 PM MDTFlash Flood WarningBOUDouglas, Jefferson115 min
Jul 5, 5:15 PM MDTAreal Flood AdvisoryBOUAdams31 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.